advertisement
Question
Posted by: Kay in Gtown | 2008/11/05

Efexor discontinuation - brain " static" ?

Hi CS and everyone :)

I' m wondering about a possible " discontinuation symptom"  from stopping Efexor (?) The are all of TWO lines in the voluminous package insert, hidden under the Table of Adverse Events (grumble, grumble), acknowledging that " some"  people experience " some"  discontinuation symptoms. I stopped 2 weeks ago, didn' t think too much of it at the time, but since then (and especially in the last week) have had the weirdest feeling, that is quite hard to describe.

" Brain static pulses"  probably comes closest. It' s almost audible, a bit like when fast cars " whoosh"  past you in the fast lane. It' s like " almost hearing"  a radio between channels, for a few brief pulses. I get 3-4 pulses every 5 minutes or so, more when I move around a lot. They can also be induced by moving my eyes rapidly side-to-side - I can assure you I don' t do that often! - and don' t plan on witnessing any tennis matches soon...

They are accompanied by dizziness and slight nausea, which IS mentioned as a discontinuation effect, but the strange brain pulses are not mentioned. I' ve read (on a Depression Forum elsewhere) others describe " brain zaps" , like quick electrical current sensations in their brain when they stopped Efexor, but I wouldn' t say mine are " zaps" . (Built-in ECT! LOL)

I see my psychiatrist again tomorrow and I WILL ask him about this too, but wondered if anyone else has experienced this, or if you' ve heard of it, CS? Is this known to happen when you stop Efexor? What is this about and why does it happen? What can I do about it? Most especially: will it go away?

Sorry about this being long!

Recent medication history:
I' m 47, bipolar 1. Was on EfexorXR 150mg, WellbutrinSR 300mg, Lamictin 100mg and some Dorminoct after a bad and long bout of depression. Efexor is brilliant stuff, works for me like gin in a tonic! Then followed an (ongoing) manic episode, I spent a great deal of money, became a veritable stand-up comedian, Lamictin went to 200mg, Efexor and Wellbutrin were halved, Geodon 80mg added.

Was hospitalised for a week, where I continued my budding career as a comic, spent much time sleeping, when I wasn' t alternating between laughing and sobbing because Geodon was pushed up to 120mg (just for the week I was there), Epilim CR 200mg added and some or other multi-pilled benzo was thrown in for good measure. (Add to that my Eltroxin (hypothyroid) and Pharmapress Co (hypertension) and I' m on such a * -|- tail* of meds, I should be a bartender!)

But I digress. As you can see there are a few confounding variable in this brain pulse conundrum...! :) Two weeks later Efexor stopped as I was still high  I suspect Wellbutrin will be stopped tomorrow when I see psychiatrist again - Me, high? Nahhhhh, me happy at last!

Comments please?
E& OE.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Discontinuation symptoms definitely occur, and I think it is mostn unfortunate that most pharmaceutical companies try to minimize or ignore this, and fail to give good information and advice about it to patients or doctors. Thanks for giving such an insightful and useful description of your experience. I have indeed heard of the brain zaps and similar phenomena.
These DO, fortunately, seem to go away ; they ar reputedly minimized or avoided by stopping such meds gradually rather than suddenly, and I have not found any good research dealing with this important issue.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

5
Our users say:
Posted by: hanli | 2009/08/11

recently i am diagnosed with a tipe of bipolar mood disorder. didn' t experienced a manic episode. my doctor started me on Lamictin 25mg and increase the dose every two weeks in cimbination with efexor 150mg. i am afraid that the lamictin will be harmfull to me. i experience terrible headaches,dizziness,tiredness and sometimes palpitations. also find it difficult to remember. can you please give me your oppinion.

Reply to hanli
Posted by: purple lizard | 2008/11/22

recently came off paxil (paroxetine) and had terrible " brain zaps"  which i still have after 6 weeks off it - nobody tells you about this when thay prescribe it - it' s hell to get off.

Reply to purple lizard
Posted by: Kay in Gtown | 2008/11/08

Hi Kim
I don' t find your experience unusual. I' ve heard many others describe these kinds of symptoms, when they' ve forgotten a dose (and I' ve had some of them too). From what people say, it is temporary - they just need to remember to take their dose. Many people stop taking meds for these reasons and you' d need to discuss that with your doctor.

Efexor is particularly notorious for withdrawal symptoms and your brain considers even half a day to be " withdrawal" . When you consider that these medications alter our brain chemistry quite significantly, it IS quite scary - but for me, it' s always been the risk vs benefits equation. I' d be dead from suicide by now without the meds, and that prospect is much more scary to me (as is the relentless suicidal thinking) , than just taking the meds. Plus, Efexor was life-saving and the most effective for me, personally, by far.

A psychiatrist once told me that " the brain doesn' t like sudden changes"  and that has guided me over all the years. I have a multi-compartment pill box by my bed and each day' s can be taken out separately if I overnight anywhere else. I keep water by my bed too. It' s an ingrained habit to take meds morning and evening, but I have trouble remembering midday. Fortunately most AD meds are now made sustained-release - I think they learned that remembering pills isn' t anyone' s strong suit!

I' m on a depression forum quite lot where you can chat to people all over the world about all things related to this. I' ve found it enormously useful to read a bunch of people' s illness experiences and meds experience - you can generally find others with similar experience. Just don' t be too alarmist when you read horror stories - most of us are just fine. I don' t think this website allows web links but if you google " depression forums"  it' ll be one of the earliest hits. There are also several other similar forums. High recommended for a community of one' s peers!

Reply to Kay in Gtown
Posted by: Kim | 2008/11/07

Hi,

I am really concerned. I have been on Effexor for about 9 months now. On the whole it works great but sometimes I forget to take it. The same ' things'  happen eacht time I forget. During the day I will get a horrible headache. My stomach twists. I become emotionally sensitive. I feel depressed.

Is this normal?.

It seems really scary that within hours of missing my dosage time I am starting to feel odd, by the end of the day I am shaking, have a nauseating headach and feel dreadful. All I want to do is go to bed.

I have read countless pages on what happens when you stop taking Efexor completely but nothing about if you miss a dose. This leaves me to suspect that my situation is unusual.

If anybody can help by shedding some light I would really appreciate it.

Reply to Kim
Posted by: Kim | 2008/11/07

Hi,

I am really concerned. I have been on Effexor for about 9 months now. On the whole it works great but sometimes I forget to take it. The same ' things'  happen eacht time I forget. During the day I will get a horrible headache. My stomach twists. I become emotionally sensitive. I feel depressed.

Is this normal?.

It seems really scary that within hours of missing my dosage time I am starting to feel odd, by the end of the day I am shaking, have a nauseating headach and feel dreadful. All I want to do is go to bed.

I have read countless pages on what happens when you stop taking Efexor completely but nothing about if you miss a dose. This leaves me to suspect that my situation is unusual.

If anybody can help by shedding some light I would really appreciate it.

Reply to Kim

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement